Table of Contents
- Gut Basics
- The Gut and HIV
- Diarrhea and HIV
- Coping with Diarrhea
- Nausea, Vomiting, and Loss of Appetite
- Gas, Bloating, and Heartburn
- Taking Care of Yourself
The gut includes the stomach, small intestine, large intestine, rectum, and anus. It is also called the gastrointestinal or GI tract.
The gut plays an important role in keeping you healthy. It is where food is digested and nutrients and medications are absorbed into the blood. It is also one of the body's first immune defenses. The stomach is normally very acidic, so anything you eat gets bathed in acid that kills many germs. In addition, the lining of the gut contains over half of the body's lymphocytes (a type of immune cells; for more information, see The Well Project's article on the Immune System). The gut also contains a variety of bacteria, many of which are helpful to the body. The 'friendly' or 'good' bacteria help to fend off 'unfriendly' or 'bad' bacteria and support the immune cells that line the gut.
The gut protects you from infection by helping to get rid of dangerous germs and chemicals. Nausea, vomiting, and diarrhea are three ways in which the gut responds to anything that comes into your body that might be harmful.
HIV, HIV drugs, and HIV-related conditions can all cause problems in the gut.
The gut is the site of hidden reservoirs (pockets) of HIV, even if you take HIV drugs. HIV causes damage to the lining of the intestines as it infects the immune cells that live there. Research has also shown that HIV changes the make-up of the bacteria that live in the gut. Specifically, HIV tends to reduce the number of 'good' or 'friendly' bacteria that help the gut's immune cells. This is why some people living with HIV (HIV+) take supplements (probiotics) or eat foods containing live ('good') bacterial cultures (e.g., yogurt, kefir). It is important to talk to your health care provider before taking probiotics.
When you start a new drug, you may experience GI symptoms such as:
- Loss of appetite
- Stomach pains
- Gas or bloating
When these symptoms occur as side effects of HIV treatment, they are usually mild, and tend to go away after a few days or weeks as your gut gets used to the medicine. Occasionally, with some HIV drugs, especially protease inhibitors (PIs), diarrhea or bloating does not go away, and your health care provider may need to switch you to other HIV drugs. It is important that you not stop taking your HIV drugs until you have spoken with your provider.
If gut problems occur without a recent change in medication, they are probably not the result of drug side effects. If they continue or get worse, it may be a sign that you have an infection, especially if you also have a fever. Some AIDS-related opportunistic infections (OIs) affecting the gut include:
- Cytomegalovirus (CMV)
- Mycobacterium avium complex (MAC)
- Bacterial infections such as Shigella, Salmonella, and Campylobacter
Severe or long-lasting gut problems can lead to serious health problems and can prevent HIV drugs from entering the system and fighting HIV. It is best to report these symptoms to your health care provider to determine if they are a side effect of treatment or a sign of something more serious.
Diarrhea is one of the most common side effects of HIV, intestinal infections, and HIV drugs. Left untreated, it can cause dehydration (loss of water and nutrients) and wasting (unintentional weight loss).
You have diarrhea if you have watery or loose stools, or if you have three or more bowel movements each day. If your diarrhea lasts for more than a few days, contains blood, or if you have a high fever or stomach pain it is important that you contact your health care provider.
In looking at possible causes for diarrhea, your health care provider will most likely:
- Test your stool to see if you have a parasite, protozoa (microscopic organism), virus, or bacteria
- Check your blood for HIV-related infections, proteins, vitamins, and other nutrients
- Use a special tool to look inside your gut (colonoscopy or endoscopy)
It can be difficult to diagnose the cause of diarrhea, but it is important to try since many infections will require treatment to get better.
If HIV drugs are causing your diarrhea you may be able to switch therapy. However, that option is not the best one for everyone and it is important to talk with your health care provider before you stop or change any HIV drugs.
Medications and Supplements
There are some medications and supplements that can help manage diarrhea. These include:
- Over-the-counter remedies such as Imodium (loperamide), Kaopectate (bismuth subsalicylate), Pepto-Bismol (bismuth subsalicylate), or Maalox (calcium carbonate +/- magnesium +/- aluminum +/-simethicone)
- Prescription medicine such as Lomotil (diphenoxylate and atropine) for harder-to-treat symptoms
- Calcium, fiber, probiotics, and glutamine (an amino acid) supplements
Drink Plenty of Fluids
Diarrhea can cause you to lose a lot of your body's water and vital nutrients (electrolytes). If the water is not replaced you will become dehydrated. Symptoms of dehydration include:
- Thirst, anxiety, weakness, confusion, lightheadedness, fainting
- Smaller amounts of urine that are often darker than normal
- Dry and pale skin
- Increased heart rate
- Decreased blood pressure
Try to drink before you feel dehydrated. Clear juices, such as apple, peach, or pear are less harsh on the stomach than other types of juices that are high in acid (such as orange or grapefruit). However, if you have diarrhea, it is best not to drink large amounts of sweetened fruit juices. Sports drinks can help you replace electrolytes if you have been vomiting or had diarrhea. It is important to get medical attention if you are dehydrated.
Change Your Diet
Some foods cause diarrhea or make it worse including:
- Coffee and other beverages with caffeine (cola, some other soft drinks, some teas, etc.)
- Fried, fatty, and spicy foods
- Hard to digest (insoluble) fiber such as raw vegetables, potato peels, beans, and brown rice
- Dairy products (milk and cheese)
Some foods can help to relieve diarrhea, such as the BRATT diet:
- Rice (white)
- Apple juice or apple sauce
- Tea (herbal, non-caffeinated)
Nausea, vomiting, and loss of appetite often occur as side effects of starting or switching HIV drugs. For many people, nausea goes away by itself after a few weeks on the drugs. Other people require help from drugs called antiemetics (anti-nausea drugs). Some antiemetics interact with HIV drugs, so be sure to speak to your health care provider about all the medications you are taking (including over-the-counter drugs, prescription medications, street drugs, herbs, and supplements), even if you only use them occasionally.
Megace (a hormone called megestrol) and Marinol (dronabinol; a synthetic version of marijuana) may increase appetite. Marijuana may be effective for nausea and loss of appetite but is not legal or available everywhere.
Nausea, vomiting, and loss of appetite can be particularly problematic for pregnant women who may be experiencing morning sickness because of their pregnancy.
Ways to cope with nausea include:
- Eating dry crackers
- Drinking fluids frequently
- Eating small meals more often
- Sticking to bland foods that are easier to digest
- Relaxing before meals and chewing slowly
- Sipping peppermint tea, ginger tea, or ginger ale
- Adding nutmeg to your food or drinks
Gas (farting) and bloating can usually be managed by not eating fatty foods or foods such as beans, broccoli, and vegetable skins. Over-the-counter or prescription drugs may also be used to relieve gas.
Heartburn (acid reflux) causes a burning sensation in your chest. Despite its name, it has nothing to do with your heart. Rather, heartburn occurs when stomach acid comes backs up into your esophagus (food pipe). To avoid heartburn, try to stop eating certain foods:
- Spicy or fatty foods
- Citrus juices (orange, grapefruit, lemon, and tomato)
If symptoms do not go away, it is important that you see your health care provider. Heartburn may be a symptom of GERD, or gastroesophageal reflux disease, which can sometimes lead to cancer of the esophagus.
HIV, other infections, and HIV drugs can cause many side effects that involve the gut. When problems in the gut are the result of drug side effects, they usually go away after a few days or weeks after adjusting to the new drug. However, for some people living with HIV, these side effects can last longer and have a serious impact on both health and quality of life.
It is best to report gut symptoms to your health care provider to see if they are a side effect of treatment or a symptom of a different medical condition. You can also use the following tips to manage symptoms and keep your gut as healthy as possible:
- Drink lots of water (at least eight 8-ounce glasses of water each day)
- Eat high-fiber foods (whole grain rice, bread, oats, vegetables, and fresh fruits)
- Cut down on caffeine, fried foods, sugar, and animal fat
- See your health care provider on a regular basis